Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS St. Louis, MO

May 14, 2022Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 5:44 PM CDT for Crawford County, Missouri. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 5:44 PM CDT (22:44 UTC)
Expired
May 14, 2022, 6:00 PM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, MO

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:46 PM CDTHAIL 12 Nnw Steelville, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS53 KLSX 142244
SVRLSX
MOC055-142330-
/O.NEW.KLSX.SV.W.0045.220514T2244Z-220514T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
544 PM CDT Sat May 14 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Crawford County in east central Missouri...

* Until 630 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located over Steelville,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Crawford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 9139 3801 9127 3787 9126 3787 9147
TIME...MOT...LOC 2244Z 003DEG 8KT 3796 9136 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
032 
WWUS53 KLSX 142300
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
600 PM CDT Sat May 14 2022

MOC055-142310-
/O.CAN.KLSX.SV.W.0045.000000T0000Z-220514T2330Z/
Crawford MO-
600 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAWFORD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3802 9139 3801 9127 3787 9126 3787 9147
TIME...MOT...LOC 2257Z 003DEG 8KT 3792 9136 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 14, 2:40 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Sat May 14 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 240 PM CDT Sat May 14 2022

(Tonight)

Isolated showers and thunderstorms are possible this evening, mainly
over southeast Missouri and southwest Illinois close to the remnant
frontal boundary. This activity is expected to weaken and then
slowly dissipate as nocturnal stabilization increases. The remainder
of the night should be dry, with an initial partly to mostly clear
sky. An increase in mid/high level cloudiness is likely late tonight
in northeast Missouri and vicinity as showers and storms approach
along with the next cold front. Some patchy fog is likely beneath
the mostly clear sky in parts of east central and southeast Missouri
as well as southwest Illinois. The fog will be aided by light or
calm winds and will be mostly confined to river valley locations.

(Sunday)

The focus on Sunday remains on convective trends and the potential
for strong to severe thunderstorms. Unfortunately, there remains a
lot of uncertainty regarding the details tomorrow with respect to
the track/timing of a shortwave trough embedded within northwest
flow aloft, moisture return ahead of the cold front, and how morning
convection evolves after exiting the mid-Missouri Valley. Several
different scenarios are possible tomorrow, but the main driver will
be where and how prevalent storms are Sunday morning. Those storms
are likely to become more widespread in nature and increase in
intensity as they head southeast. Storms also should transition to
more of a linear mode with increasing time as forcing along the cold
front increases through the day. Based on where low-level moisture
convergence is focused late tonight into early Sunday morning,
believe storms should initially develop somewhere near central or
eastern Nebraska. Given expected storm motion of northwest to
southeast, most of this activity should focus Sunday afternoon over
southwest Missouri. Convective debris then would likely suppress
convection at least initially in eastern Missouri and southwest
Illinois. Scattered storms still should develop further northeast
along the advancing front, but storms probably would tend to stay
more disorganized and marginally severe given lesser instability.
The latest HREF paintball diagram and probability of >40dBZ plots
show this fist scenario well. However CAMs are not always correct
and a slight shift of the better forcing to the east (or a delay in
convective initiation) could cause storms later on in the afternoon
to focus further to the east. The GFS shows another scenario with
much more unorganized forcing in the mid-Missouri Valley tonight.
Higher amounts of instability are then realized along/ahead of the
advancing cold front which would mean a higher likelihood of
organized convection in our CWA.

(Sunday Night)

There remains some uncertainty in the timing of the cold front and
how it exits the CWA Sunday night, but most guidance suggests it
should depart into the mid-south very quickly Sunday evening. In
addition, it is also possible the effective cold front is further to
the south due to ongoing convection. Therefore, while the severe
weather threat may linger into southeast Missouri and/or southwest
Illinois early Sunday evening, chances are low and higher to the
south of the area.

The remainder of Sunday night should be characterized by decreasing
cloudiness and increasing cold/dry low-level advection. Slightly
below normal temperatures are expected as a result as they drop back
into the low to mid 50s areawide.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 14 2022

(Monday - Monday Night)

A surface high will slide into Missouri on Monday and help continue
the (relatively) cool and dry weather to start off the work week.
Expect plenty of sunshine along with a light northwest winds as
highs top out in the mid to upper 70s.

Increasing mid/high level clouds are forecast overnight Monday night
ahead of the next weather system.

(Tuesday - Wednesday Night)

Quasi-zonal flow aloft remains likely heading into the middle of
next week. WPC cluster analyses of the 500-hPa height pattern show
this initially is a high confidence pattern, with very little
differences showing up through Tuesday looking at the individual
clusters.

At least two midlevel shortwave troughs will move through the middle
of country during the midweek period. The first is likely to be late
Tuesday/Tuesday night and bring the bi-state area elevated
convection. Another shortwave is expected to move through on
Wednesday and initiate thunderstorms along a surface frontal
boundary. Thunderstorms Wednesday afternoon/evening could be strong
to severe within the warm sector depending on how quickly morning
convection exits the area.

(Thursday - Next Saturday)

The surface baroclinic zone should retreat northward as a warm front
by Thursday, with mostly drier and warmer weather expected.
Uncertainty in the mid/upper air pattern increases substantially
Friday into Saturday. Model guidance is struggling with how quickly
a longwave trough exits the western CONUS into the Upper Midwest.
Faster solutions would bring an increasing threat for showers and
thunderstorms toward the end of the period whereas a slower solution
would be more likely to continue a more hot/humid weather pattern.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1211 PM CDT Sat May 14 2022

While a few isolated showers and storms are expected this
afternoon into the early evening, they should stay south and east
of the terminals. Otherwise, dry conditions are forecast through
tonight with light/variable winds and a partly to mostly clear
sky. Models are hinting at some MVFR fog tonight, and given a
clear sky, light winds, and high boundary layer moisture, this
seems reasonable so added a 3-hour period of MVFR fog at
KSUS/KCPS. KJEF is also a candidate given its elevation/proximity
to the Missouri River, but held off adding for now given the
expectation for an increase in mid/high level cloudiness late
tonight. A cold front will begin to enter the area late Sunday
morning, bringing a chance of showers and storms toward KUIN and
the central Missouri terminals toward the end of the valid TAF
period.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
247 PM CDT Sat May 14 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
247 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across southeastern
Missouri and southwestern Illinois this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Sunday, and again late Tuesday
through Friday. A few thunderstorms could become strong to severe
Sunday afternoon. The main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Local storm report, May 14, 1:17 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 NNW NEW HARTFORD      39.25N 91.32W
05/13/2022  E1.25 INCH       PIKE               MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0621 PM     HAIL             1 ENE BELLFLOWER        39.01N 91.33W
05/13/2022  E1.00 INCH       MONTGOMERY         MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0509 PM     HAIL             CUBA                    38.06N 91.40W
05/13/2022  E0.88 INCH       CRAWFORD           MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0613 PM     HAIL             2 NNE HULL              39.74N 91.19W
05/13/2022  E0.75 INCH       PIKE               IL   PUBLIC

            TIME ESTIMATED BY RADAR.

0543 PM     HAIL             2 W RICHFIELD           39.82N 91.16W
05/13/2022  E1.25 INCH       ADAMS              IL   PUBLIC

            TIME ESTIMATED BY RADAR.

&&
Local storm report, May 14, 1:28 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             4 NNW NEW HARTFORD      39.25N 91.32W
05/13/2022  E1.25 INCH       PIKE               MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 NNW NEW
            HARTFORD. TIME ESTIMATED BY RADAR.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:10 PM CDTFlash Flood WarningLSXMontgomery5 hr
May 13, 7:29 PM CDTSevere Thunderstorm WarningLSXMontgomery31 min
May 13, 7:35 PM CDTSevere Thunderstorm WarningLSXAudrain25 min
May 13, 7:59 PM CDTFlash Flood WarningLSXPike, Ralls118 min
May 13, 8:12 PM CDTFlash Flood WarningLSXLincoln, Warren4 hr
May 13, 8:17 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren43 min
May 13, 8:51 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery39 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningLSXFranklin25 min
May 14, 6:31 PM CDTSevere Thunderstorm WarningLSXFranklin44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.